Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Gastroenterol. 1996 Jun;31(3):450-4.

Hepatocellular carcinoma associated with anabolic steroid therapy: report of a case and review of the Japanese literature.

Author information

  • 1Department of Surgery, Matsusaka City Hospital, Mie, Japan.

Abstract

We report herein the case of a 35-year-old woman with aplastic anemia who developed hepatocellular carcinoma after long-term therapy with oxymetholone. She was treated with 60 mg/day of oxymetholone for 3 years (total dose 64.8 g). Alpha-fetoprotein, hepatitis B surface antigen, and hepatitis C antibody were all negative, but serum titers of carcinoembryonic antigen and carbohydrate antigen were elevated. Lateral segmentectomy of the liver was performed. The histopathological findings were compatible with those of multiple hepatocellular carcinoma without liver cirrhosis. Three years since the operation, the patient is doing well and no signs of tumor recurrence have been detected. According to our review of Japanese cases of hepatocellular carcinoma associated with anabolic steroid therapy, in all instances the tumors developed after long-term administration of anabolic steroids for hematologic diseases. In patients under long-term anabolic steroid therapy, routine screening of the liver by ultrasonography and computed tomography should be performed to detect liver tumors in the early stages.

PMID:
8726841
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk